Indiana, 2007

Damaging Winds and Lightning Strikes in Indiana, August 6, 2007

August 6, 2007 · NWS IND · 5 events in 1 county or zone

Severe storms moved through central Indiana during the afternoon and early evening hours of August 6, 2007. The main damage was caused by damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe storms moved through central Indiana during the afternoon and early evening hours of August 6, 2007. The main damage was caused by damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 6, 1:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 6, 1:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EDT MON AUG 6 2007

.DISCUSSION...UPPR LVL PTN TO REMAIN UNCHANGED FOR THE MOST PART FOR
THE NEXT SEVERAL DAYS. AN UPPR LVL HI WL CONT OVR THE TN VLY
RGN...WHILE THE MAIN BELT OF WESTERLIES REMAINS NR THE CANADIAN
BORDER. WAVY FRONTAL SYS ACRS THE SRN GRTLKS XPCTD TO DRFT BACK AND
FORTH AS IMPULSES RIPPLE ALONG THE FNT. MODELS IN GOOD AGREEMENT.
FCST FOCUS CENTERS ON POPS.

IN THE NR TERM...ELONGATED VORT MAX STRETCHED OUT ACRS THE LOCAL
AREA EXTENDS BACK W TO A WEAKENING MCV OVR WRN IL. THIS FEATURE WL
DRFT EWD INTO THE AREA TONIGHT. AMS QUITE UNSTABLE...SO SCT ACTVTY
WL PROB DVLP LTR THIS AFT/EVEN ACRS THE AREA WITH THE APPROACH OF
THE MCV. MORE IMPORTANT IMPULSE CURRENTLY LOCATED ACRS NEBRASKA CAUSING
TSTM COMPLEX CURRENTLY OVR SWRN IA. LOCATION OF INSTABILITY AXIS AND
ORIENTATION OF LLJ TONIGHT SUGGESTS ACTVTY ASSOCIATED WITH THIS
IMPULSE WL TRACK ACRS NRN IND OVERNIGHT. WL CONT WITH CHC POPS
TONIGHT...HIGHEST IN THE N.

IN THE LTR PDS...ANY LINGERING ACTVTY MAY TEND TO DIMINISH DURG THE
MORN HRS AS UPPR SUPPORT PUSHES OFF TO THE E...BUT AMS REMAINS QUITE
UNSTABLE ON TUES...ESPECIALLY N. MSLP PANELS OFF THE MODELS SUGGEST
THE FNT OR CONVECTIVE OUTFLOWS MAY BE ACRS THE AREA INTO WED
NIGHT...ALTHOUGH WITH SOME SHORT WV RDGG MOVG IN BEHIND DEPARTING
IMPULSE...THERE MAY A RELATIVE MIN IN ACTVTY TOWARDS THE MIDDLE OF
WEEK. WL CONT WITH CHC POPS THRU THE MIDDLE OF THE WEEK...ESPECIALLY
OVR THE NRN/CENTRAL SECTIONS.

LO LVL THICKNESSES SUGGEST THE NGM MOS HIGHS FOR TUES/WED MAY BE
ABOUT 5 DEGS ON THE COOL SIDE.

HEADLINES ON THE HEAT MAY BE NEEDED OVR THE NEXT COUPLE OF DAYS
WITH THE HEAT INDEX APPROACHING/EXCEEDING ADVISORY CRITERIA OVR THE
SW HALF OF THE CWA.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS.
SCATTERED THUNDERSTORMS OVER NORTHERN MISSOURI AND WEST CENTRAL
INDIANA WILL SPREAD EAST TOWARDS CENTRAL INDIANA ALONG AN AXIS OF
HIGHER DEWPOINTS. MODELS INDICATE BEST CHANCES OF THUNDERSTORMS WILL
BE LATER PART OF THIS AFTERNOON OVER ALL BUT KLAF. THEN THERE MAY BE
A SECONDARY MAXIMUM CHANCE OF THUNDERSTORMS FOR KIND AND KHUF
NORTHWARD LATE TONIGHT AS AN UPPER LEVEL DISTURBANCE TRACKS INTO THE
SOUTHERN GREAT LAKES.  SINCE ANY THUNDERSTORMS OCCURRENCE WILL ONLY
BE IN CHANCE CATEGORY WILL ONLY MENTION VCTS FOR NOW. SOME CLEARING
MAY OCCUR TOWARDS SUNRISE AND VSBYS LIKELY WILL DROP INTO AT LEAST
THE MVFR CATEGORY TEMPORARILY AROUND SUNRISE TUESDAY FROM AREAS OF
FOG.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JH
PUBLIC...JAS
Hazardous weather outlook, Aug 6, 2:25 AM EST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 AM EDT MON AUG 6 2007

INZ021-028>031-035>049-051>057-060>065-067>072-071000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
325 AM EDT MON AUG 6 2007 /225 AM CDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT NORTH OF A
SULLIVAN TO SEYMOUR LINE. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES INTO FRIDAY. NO DAMAGING WIND
OR HAIL IS EXPECTED AT THIS TIME.

TEMPERATURES WILL CONTINUE TO TOP OUT IN THE 90S ALL THIS WEEK.
THE HEAT COMBINED WITH DEW POINT TEMPERATURES IN THE LOWER 70S
WILL ALLOW THE HEAT INDEX TO EXCEED 100 AT TIMES DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Aug 6, 1:53 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
253 PM EDT MON AUG 6 2007

INZ021-028>031-035>049-051>057-060>065-067>072-070400-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
253 PM EDT MON AUG 6 2007 /153 PM CDT MON AUG 6 2007/

...VERY HOT CONDITIONS EXPECTED ACROSS THE AREA THROUGH THURSDAY...

HIGH TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S FROM TUESDAY
INTO THURSDAY. THESE TEMPERATURES...COMBINED WITH HIGH
HUMIDITY...WILL RESULT IN HEAT INDEX VALUES RANGING FROM AROUND
100 DEGREES IN THE KOKOMO AND MUNCIE AREAS...TO AROUND 105 DEGREES
IN THE TERRE HAUTE...VINCENNES...AND BEDFORD AREAS.

THIS COMBINATION OF HEAT AND HUMIDITY MAY CREATE POTENTIALLY
DANGEROUS OUTDOOR CONDITIONS AT TIMES DURING THE AFTERNOON HOURS
OF TUESDAY... WEDNESDAY...AND THURSDAY.

JAS

The radar

The Indianapolis radar (KIND), 56 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 6, 3:00 PM EST
Where
Madison County, Pendleton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.000, -85.750

Thunderstorm winds caused damage to the wood baffling of the Indiana State Police firearms range. The sound system was also destroyed.

Thunderstorm Wind, Madison

When
August 6, 3:00 PM EST
Where
Madison County, Pendleton
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Newspaper
Coordinates
40.000, -85.750

A tree that was three feet in diameter fell onto four cars parked at the correctional facility. All four cars were totaled.

Thunderstorm Wind, Madison

When
August 6, 3:00 PM EST
Where
Madison County, Pendleton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.000, -85.750

Trees and power lines were reported down due to damaging thunderstorm winds.

Lightning, Madison

When
August 6, 4:15 PM EST
Where
Madison County, Anderson
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.100, -85.680

Lightning struck and downed power lines at the corner of Brown-Delaware and 11th streets.

Lightning, Madison

When
August 6, 4:30 PM EST
Where
Madison County, Chesterfield
Property damage
$100
Reported by
Newspaper
Coordinates
40.120, -85.600

Lightning struck a retirement home in Chesterfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47461, 47463, 47464, 47466, 47462.